Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Blacksburg, VA

May 9, 2003Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2003, 4:07 PM EDT for Campbell County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 4:07 PM EDT (20:07 UTC)
Expired
May 9, 2003, 4:30 PM EDT
In force
23 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Campbell County, VA

The radar

The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:05 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WUUS51 KRNK 092007
SVRRNK
VAC031-092030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA

* UNTIL 430 PM EDT.

* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF EVINGTON...MOVING EAST AT
  45 MPH.

* SOME LOCATIONS THREATENED THROUGH 430 PM EDT INCLUDE
  EVINGTON...
  BROOKNEAL...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL.

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT
TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3719 7936 3729 7929 3721 7885 3705 7891
          3709 7918 3713 7926 3713 7935

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:30 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 9, 2:30 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
230 PM EDT FRI MAY 9 2003

MODELS CONT TO HANDLE WAVES COMING OVER THE RIDGE WITH RELATIVELY
GOOD CONSISTENCY.

CRNT WAVE OF STORMS WILL EXIT THE REGION THIS EVENING...WITH ANOTHER
WAVE PROGGED TO MOVE OVER THE MID-ATL AREA TMRW...ALBEIT JUST A BIT
FURTHER NORTH.  THEN UPR RIDGE PROGRESSES EAST.  STRONG WAVE
ROTATING THRU THE TROF OVER THE GREAT LAKES PUSHES A COLD FRONT THRU
THE AREA SUNDAY.  PCPN ALONG THE FRONT WILL DIMINISH THRU THE DAY AS
DYNAMICS PULL OUT TO THE NORTH.

CLEARING SUNDAY NIGHT...WITH MOSTLY CLEAR AND COOL WX THRU TUESDAY
NGT OR WED.  SOME UPSLOPE SHOWERS POSSIBLE IN THE FAR NW MONDAY AFTN
AND EVE. NEXT WAVE STILL PROGGED TO APPROACH THE AREA TOWARD
THURSDAY AND FRIDAY.

FCSTID =    9
ROA   65  82  67  83 /  30  30  30  40
LYH   62  83  68  84 /  30  30  30  30
DAN   64  87  69  87 /  30  30  30  30
BLF   60  79  64  72 /  30  30  30  50
LWB   57  78  61  70 /  30  30  40  50
BCB   60  80  63  76 /  30  30  30  40
TNB   60  77  59  74 /  30  30  20  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 9, 4:55 AM EDT, 11 hours 12 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100845-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE COUNTY
WARNING AREA TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE RISK OF SEVERE WEATHER WILL CONTINUE SATURDAY AFTERNOON AND
EVENING AND AGAIN ON SUNDAY. A COLD FRONT MOVING ACROSS THE REGION
ON SUNDAY WILL BE THE LEADING EDGE OF A COOLER AIRMASS...WITH DRY
WEATHER EXPECTED THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

AMS

In the hours before

Special weather statement, May 9, 12:05 PM EDT, 4 hours 2 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ
042>045-101000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT FRI MAY 9 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON AND EARLY TONIGHT. THE THREAT THIS AFTERNOON AND
EARLY TONIGHT IS GREATEST ACROSS THE GREENBRIER VALLEY...THE
ALLEGHANY HIGHLANDS... AND AREAS NORTH OF A LINE FROM ROANOKE TO
LYNCHBURG.  THIS AREA WILL BE IN THE VICINITY OF A WARM FRONT THAT
WILL BE PUSHING NORTH.  LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY
SOME OF THESE STORMS.

ELSEWHERE SCATTERED THUNDERSTORMS MAY DEVELOP...WITH THE POTENTIAL
FOR ISOLATED STORMS TO CONTAIN LARGE HAIL AND DAMAGING WINDS.

ACTIVATION OF SKYWARN SPOTTER GROUPS MAY BE NEEDED LATER TODAY. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST INFORMATION ON THE SEVERE STORM POTENTIAL TODAY AND TONIGHT.

AMS/SPN
Special weather statement, May 9, 2:30 PM EDT, 1 hour 37 minutes before
WVZ045-092000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT FRI MAY 9 2003

STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 4 PM.  SOME
OF THE STORMS MAY CONTAIN SMALL HAIL AND STRONG GUSTY WINDS...AS
WELL AS FREQUENT DANGEROUS LIGHTNING.

$S

BS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:45 PM EDTSevere Thunderstorm WarningRNKBuckingham30 min
May 9, 2:51 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig24 min
May 9, 2:59 PM EDTTornado WarningRNKBuckingham31 min
May 9, 3:07 PM EDTSevere Thunderstorm WarningRNKBotetourt23 min
May 9, 3:31 PM EDTSevere Thunderstorm WarningRNKBedford29 min
May 9, 3:53 PM EDTSevere Thunderstorm WarningRNKBedford37 min
May 9, 4:11 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem34 min
May 9, 4:21 PM EDTSevere Thunderstorm WarningRNKPittsylvania24 min
May 9, 4:28 PM EDTTornado WarningRNKHalifax, Pittsylvania47 min
May 9, 4:30 PM EDTSevere Thunderstorm WarningRNKCampbell30 min
May 9, 4:46 PM EDTSevere Thunderstorm WarningRNKBedford29 min
May 9, 5:01 PM EDTSevere Thunderstorm WarningRNKHalifax29 min
May 9, 5:04 PM EDTSevere Thunderstorm WarningRNKPittsylvania26 min
May 9, 5:41 PM EDTSevere Thunderstorm WarningRNKHalifax34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.